Vermont, 2013

Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013

December 14 to 15, 2013 · NWS BTV · 16 events in 16 counties and zones

A dual area of low pressure moved across New York and just south of New England on December 15th to bring the first widespread snowfall of the 2013-14 winter season. The coastal storm became the more dominate system and delivered 10 to 15 inches across southeast Vermont with 3 to 6 inches across northwest Vermont.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A dual area of low pressure moved across New York and just south of New England on December 15th to bring the first widespread snowfall of the 2013-14 winter season. The coastal storm became the more dominate system and delivered 10 to 15 inches across southeast Vermont with 3 to 6 inches across northwest Vermont. The typical impacts associated with this storm were the numerous vehicle accidents, especially being the first storm of the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 14, 3:31 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 14, 3:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
331 PM EST SAT DEC 14 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE UP THE OHIO RIVER
VALLEY...BRINGING SIGNIFICANT SNOWFALL AS IT DEVELOPS INTO A
COASTAL LOW NEAR CAPE COD BY SUNDAY MORNING. SNOWFALL WILL BEGIN
LATE THIS AFTERNOON/EARLY THIS EVENING ACROSS SOUTHERN
AREAS...SPREADING NORTHWARD TONIGHT AND CONTINUING THROUGH MUCH
OF SUNDAY WITH TOTAL ACCUMULATIONS OF 6 TO 12 INCHES LIKELY BY
SUNDAY EVENING. COLD TEMPERATURES CONTINUE INTO THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 331 PM EST SATURDAY...LOW PRESSURE MOVING UP THE OHIO RIVER
VALLEY WILL BRING WIDESPREAD SNOWFALL TO THE AREA. MOST OF THE
NORTH COUNTRY IS STILL DRY...WITH RH VALUES RANGING FROM M40S-
L70S. ADKS AND PORTIONS OF NRN NY WILL SEE SNOW FIRST...MOVING
SW- NE GRADUALLY THIS AFTERNOON AND EVENING. THIS WILL BE
FOLLOWED BY SNOW IN SRN VT...MOVING N/NEWD...ENCOMPASSING THE
WHOLE NORTH COUNTRY BEFORE MIDNIGHT.

SFC LOW TRANSLATES ITS ENERGY TO THE DELMARVA
AREA...STRENGTHENING AS A COASTAL LOW AFTER MIDNIGHT...AND SHIFTS
NEWD TOWARD ERN TIP OF LONG ISLAND BY 12Z. BEST DEFORMATION
STICKS NEAR THE COAST...WITH BEST FGEN OVER THE NORTHEAST
OCCURRING BTWN 06Z AND 15Z WITH BEST MID-UPR LVL QVECTOR
CONVERGENCE ALSO ACCRUING AT THIS TIME. NAM SHOWS HEAVIER BAND OF
SNOW MOVING OVER THE NORTH COUNTRY FROM N TO S DURING THIS TIME.
HAVE INCLUDED MODERATE SNOWFALL DURING THE EARLY MORNING HRS TO
REFLECT THIS BAND.

ALSO...STRONG JET OUT OF THE SE AT 40-60KTS WILL CREATE ENHANCED
SNOWFALL ALONG SE FACING SLOPES OF CENTRAL AND SRN GREENS AND
ADKS. ON THE DOWNSLOPING/WRN SIDE...SHADOWING WILL RESULT IN
LIGHTER AMNTS...MAINLY IN ERN CPV. PORTIONS OF NEK WILL ALSO BE
SOMEWHAT SHADOWED BY THE WHITE MOUNTAINS...BUT TO A LESSER EXTENT
AS THE CORE OF THE LLJ STAYS ACROSS SRN VT AND NH. EXPECT SNOW TO
HAVE HIGHER THAN 15:1 RATIO AS COLD AIR IS FIRMLY IN PLACE. BY
SUNDAY MORNING...MOST AREAS WILL SEE FIVE OR MORE INCHES WITH
SNOWFALL CONTINUING INTO SUNDAY.

TEMPERATURE-WISE...NON-DIURNAL TREND EXPECTED AS WAA GRADUALLY
WARMS TEMPS OVERNIGHT. TEMPS WILL STILL BE IN THE SINGLE DIGITS
TO M/U TEENS COME SUNDAY MORNING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 331 PM EST SATURDAY...SFC LOW WILL MOVE INTO THE GULF OF
MAINE AND TOWARD THE CANADIAN MARITIMES ON SUNDAY. BULK OF
MOISTURE ASSOCIATED WITH THIS SYSTEM WILL BEGIN TO DEPART MID-
LATE SUNDAY...TRANSITIONING STEADY SNOWFALL TO SNOW SHOWERS.
THESE SHOWERS WILL LIKELY CONTINUE THROUGH SUNDAY NIGHT ACROSS
THE HIGHER TRRN AS THE PARENT UPPER TROUGH TRACKS THROUGH.

STORM TOTAL SNOWFALL AMOUNTS BY SUNDAY EVENING WILL GENERALLY BE
6-12 INCHES WITH LOCALIZED HIGHER AMOUNTS ACROSS ERN SLOPES DUE
TO SE FLOW TONIGHT INTO SUNDAY MORNING.

TEMPS NOTICEABLY WARMER...BUT SNOWFALL...CLOUDS AND WINDS KEEP
CONDITIONS CHILLY WITH MAX TEMPS IN THE TEENS TO M20S. SUNDAY
NIGHT TEMPS SEE SINGLE DIGITS TEMPS ABOVE AND BELOW ZERO.

ON MONDAY...THE UPPER LOW WILL EXIT THE NORTH COUNTRY TO THE
NE...WITH RIDGING DEVELOPING AT THE SFC AND ALOFT LATE IN THE DAY
INTO MONDAY EVENING. SOME UPSLOPE SNOW ON W-NW FLOW NOT OUT OF
THE QUESTION. WITH SKIES SLOW TO CLEAR AND WINDS OUT OF THE W-NW
AT 10-20 KTS...BLUSTERY CONDITIONS WILL CONTINUE WITH MAX TEMPS
RANGING FROM -5 TO +15 DEGREES FROM STRONG CAA.

MONDAY NIGHT WINDS SHIFT TO THE SOUTH AHEAD OF A CLIPPER TYPE
SYSTEM APPROACHING FROM THE NW. THREAT OF SNOW FROM THIS SYSTEM
WILL INCREASE TOWARDS TUESDAY MORNING FROM THE WEST. ANOTHER COLD
NIGHT...WITH MOST AREAS BEING NEAR OR BELOW ZERO.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 323 PM EST SATURDAY...SUITE OF GLOBAL DETERMINISTIC AND
ENSEMBLE MEAN SOLUTIONS ARE IN GOOD AGREEMENT THROUGH THURSDAY
NIGHT. MODELS THEN BEGIN TO DIVERGE SIGNIFICANTLY ENOUGH TO LIMIT
PREDICTABILITY FOR THE FRIDAY INTO THE EARLY WEEKEND PERIOD.

AMPLIFICATION OF A 500 MB TROUGH OVER THE GREAT LAKES IS
PREDICTED BY TUESDAY WHICH INDUCES SECONDARY CYCLOGENESIS NEAR
CAPE COD BY TUESDAY NIGHT...WITH THE PROGGED COASTAL MOVING INTO
THE CENTRAL GULF OF MAINE BY WEDNESDAY. I OPTED TO INCREASE POPS
TO HIGH CHANCE/LOW LIKELY FOR TUESDAY INTO TUESDAY NIGHT GIVEN
GOOD CONSISTENCY OVER SEVERAL MODEL CYCLES FOR WHAT WILL BE A
LIGHT-QPF STRATIFORM LIGHT SNOW EVENT FROM INITIAL CLIPPER
SYSTEM. I WAS A LITTLE LEERY OF GOING MUCH HIGHER THAN THAT
THOUGH DUE TO UNCERTAINTIES IN ENERGY TRANSFER TO THE DEVELOPING
COASTAL. THOUGH I DO THINK A DOWNWARD TREND IN POPS ON WEDNESDAY
LOOKS GOOD...IVE KEPT CHANCE POPS FOR THE NORTHEAST KINGDOM AREA
AS THERE IS SOME INDICATION OF AN INVERTED TROUGH/TROWAL FEATURE
WHICH IF PROGGED CORRECTLY MAY HELP KEEP LIGHT SNOWS GOING A
LITTLE LONGER THERE. TEMPERATURES ARE PRETTY SIMILAR TUESDAY AND
WEDNESDAY...HIGHS GENERALLY IN THE 20S WITH LOWS IN THE TEENS.

A PATTERN CHANGE TOWARD A BRIEF PERIOD OF WARMER WEATHER LOOKS TO
BE IN STORE FOR THE MID TO LATE WEEK PERIOD AS 500 MB HEIGHTS
RISE ACROSS THE EASTERN CONUS. HIGHS ON FRIDAY MAY REACH INTO THE
UPPER 30S TO AROUND 40 IN SPOTS. UNCERTAINTY THEN INCREASES
MARKEDLY DUE TO DIFFERENCES IN HANDLING A LOW MOVING OUT OF THE
MIDWEST TO THE NORTHEAST. THESE DIFFERENCES ARE MOSTLY DUE TO
TIMING THE EJECTION OF AN UPPER-LEVEL TROUGH FRIDAY
AFTERNOON...WHICH IN TURN LEADS TO SOME DISCREPANCY AS TO WHEN
THE ASSOCIATED SFC COLD FRONT PUSHES THROUGH THE NORTH COUNTRY.
ONE THING THAT CAN BE SAID ABOUT THE EARLY WEEKEND PERIOD IS THAT
THE BAROCLINIC ZONE TIED TO THE AFOREMENTIONED COLD FRONT GETS
HUNG UP SOMEWHERE IN THE INTERIOR SOUTHEASTERN CONUS WITH THE
IMPLICATION OF ADDITIONAL CHANCES FOR UNSETTLED WEATHER. ITS NOT
CLEAR HOW ALL THAT UNFOLDS HOWEVER. IVE STAYED CLOSE TO THE
SUPERBLEND GUIDANCE FOR THE EARLY WEEKEND PERIOD WHICH OFFERS
CHANCE POPS WITH LOWS TRENDING NEAR TO BELOW NORMAL.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...ASIDE FROM SOME LAKE EFFECT-INDUCED MVFR
CEILINGS AT PBG (EVIDENT ON WEBCAMS OVERLOOKING LAKE
CHAMPLAIN)...REST OF THE TAFS ARE VFR. THIS WILL REMAIN THE CASE
UNTIL THE 21-00Z TIMEFRAME BEFORE CONDITIONS STEADILY
DETERIORATE. IN GENERAL...HAVE STAYED CLOSE TO THE PRIOR TAF
FORECAST THINKING FOR THIS UPDATE WITH A FEW ADJUSTMENTS TO START
TIME. NOTING CURRENT TRENDS IN SFC DEWPOINTS SHOWING THAT THE
RELATIVELY HIGHER LEVELS OF LOW- LEVEL MOISTURE ARE PRESENTLY
ACROSS CENTRAL NEW YORK. ITS NOTABLY DRIER ACROSS MUCH OF
VERMONT WHERE DEWPOINTS ARE ONLY IN THE SINGLE DIGITS TO TEENS
BELOW ZERO. THE EFFECT THIS HAS ON THE TAFS IS THAT THE ONSET OF
MVFR SNOWS WILL START A LITTLE LATER FOR THE VERMONT TAFS AND
SOONER AT SLK (STARTING AT 21Z). VISIBILITIES WILL THEN PROCEED
TO DROP WITH WIDESPREAD IFR/LIFR ANTICIPATED BY THE EVENING
CONTINUING INTO THE OVERNIGHT. HEAVIEST SNOWS AGAIN APPEAR TO
FALL IN THE 03-12Z TIME PERIOD...THOUGH CONTINUED IFR
VISIBILITIES IN LIGHTER SNOWS EXPECTED AFTER THAT TIME LIGHTEST
AT RUT.

WINDS INITIALLY ARE LIGHT NORTH TO NORTHEAST...THOUGH WILL BEGIN
TO BACK TO SOUTHEAST AND INCREASE IN THE 5-10KT RANGE (EXCEPT MSS
DUE TO FAVORED VALLEY FLOW) BY EVENING. EXPECT WINDS TO THEN
BECOME NORTHEAST BY TOMORROW MORNING AS SFC CYCLONE ENTERS THE
GULF OF MAINE.

OUTLOOK 18Z SUNDAY THROUGH WEDNESDAY...SNOW COMES TO AN END LATE
SUNDAY AFTN AREAWIDE AS SURFACE LOW PULLS NEWD AWAY FROM THE
REGION. TRENDING VFR WITH NWLY WINDS SUNDAY NIGHT. CHANCE OF
FLURRIES SUNDAY NIGHT THRU MONDAY. LIGHT SNOW OR SNOW SHOWERS
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 4 PM EST SUNDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 4 PM EST SUNDAY FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...LAHIFF/KGM
NEAR TERM...KGM
SHORT TERM...KGM
LONG TERM...LOCONTO
AVIATION...BANACOS/LOCONTO
Hazardous weather outlook, Dec 14, 3:50 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EST SAT DEC 14 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-152100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
350 PM EST SAT DEC 14 2013

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
December 14, 4:00 PM EST to December 15, 9:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 8 to 15 inches of snow fell across eastern Rutland county.

Winter Storm, Western Rutland

When
December 14, 4:00 PM EST to December 15, 9:00 AM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across western Rutland county.

Winter Storm, Windsor

When
December 14, 4:00 PM EST to December 15, 9:00 AM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
COOP Observer

A widespread 10 to 15 inches of snow fell across Windsor county.

Winter Storm, Eastern Addison

When
December 14, 5:00 PM EST to December 15, 10:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across eastern Addison county.

Winter Storm, Western Addison

When
December 14, 5:00 PM EST to December 15, 10:00 AM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 4 to 8 inches of snow fell across western Addison county.

Winter Weather, Eastern Chittenden

When
December 14, 5:00 PM EST to December 15, 11:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of snow fell across Chittenden county.

Winter Weather, Western Chittenden

When
December 14, 5:00 PM EST to December 15, 11:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of snow fell across Chittenden county.

Winter Weather, Western Franklin

When
December 14, 5:00 PM EST to December 15, 11:00 AM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of snow fell across Franklin county.

Winter Weather, Eastern Franklin

When
December 14, 5:00 PM EST to December 15, 11:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of snow fell across Franklin county.

Winter Weather, Grand Isle

When
December 14, 5:00 PM EST to December 15, 11:00 AM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of snow fell across Grand Isle county.

Winter Storm, Lamoille

When
December 14, 6:00 PM EST to December 15, 11:00 AM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A widespread 4 to 8 inches of snow fell across Lamoille county.

Winter Storm, Orange

When
December 14, 6:00 PM EST to December 15, 11:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A widespread 10 to 15 inches of snow fell across Orange county.

Winter Storm, Washington

When
December 14, 6:00 PM EST to December 15, 11:00 AM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A widespread 8 to 12 inches of snow fell across Washington county.

Winter Storm, Caledonia

When
December 14, 7:00 PM EST to December 15, 12:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A widespread 8 to 12 inches of snow fell across Caledonia county.

Winter Storm, Essex

When
December 14, 7:00 PM EST to December 15, 12:00 PM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Essex county.

Winter Storm, Orleans

When
December 14, 7:00 PM EST to December 15, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A widespread 6 to 9 inches of snow fell across Orleans county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483292, 483303, 483305, 483291, 483301, 483309, 483311, 483313, 483314, 483315, 483295, 483296, 483298, 483290, 483293, 483294.